Medication Overuse Headache

During a migraine attack, popping a pill that cuts through the pain can feel like a lifesaver. But overusing medications can cause a new type of headache and reduce the effectiveness of treatment

For people with frequent migraine attacks, medication can offer much-needed relief. But when the pain returns as their treatments wear off, they may be tempted to take more medication. Over time, this can actually cause new headaches to develop, and can have other serious side effects, resulting in something called Medication Overuse Headache. Here’s what you need to know.

What is Medication Overuse Headache?

Medication overuse headache can be caused by prescription or over-the-counter medicines. It has three key effects: it makes migraine medication less effective over time; it causes dull, persistent head pain between migraine attacks; and it can cause the disease to progress, leading to more frequent migraine attacks in the long term. Those most at risk of developing medication overuse headache are people with migraine who have 10 or more headache days per month and treat each attack with medication.

Migraine Medications: How Much is Too Much?

What constitutes medication overuse varies by drug type. “For patients who are taking simple analgesics like Acetaminophen or Naproxen or Ibuprofen, overuse is taking those medicines for 15 days out of the month for at least three months,” said Dr. Deborah Friedman, founding director of the University of Texas – Southwestern’s Headache and Facial Pain Program. “For patients who are taking combination medication, such as Excedrin or opioids [like hydrocodone and oxycodone], it’s 10 days per month.” Triptans, a migraine-specific pain-blocking prescription medication, present a moderate risk as well when taken ten or more times per month.

Common Misconceptions

Alternating between different medications won’t reduce the risk of medication overuse headache. “It’s a total,” Friedman said. “If you’re taking a certain number of simple analgesics and a certain number of triptans, you have to add them all up.” Misunderstanding that principle can help explain why medication overuse is so common, Friedman said. Many patients don’t factor in their use of over-the-counter medication when describing how often they take migraine medications to their doctors, and as a result they’re advised to take migraine medicine more often than is safe.

Preventing Medication Overuse Headache

Medication overuse headache can often cause migraine to irreversibly progress from episodic to chronic, so prevention is important. According to Friedman, there are warning signs people with migraine should watch for.

“When patients need to use their acute medications more than two or three days per week, that’s the first red flag.” Friedman said. “I also consider it when patients tell me that they can tell when their acute medication wears off.”

If your medication use reaches this stage, you should immediately contact your physician to start scaling back your medication use to once or twice a week. Waiting until you need higher doses of medication to function will make the detoxification process more difficult.

Medication Overuse Headache Chart

Talking With You Doctor

It’s important to tell your physician how often you take both over-the-counter and prescribed medications for your migraine. If you are worried that you’ve already been affected by medication overuse, ask your doctor to help you make a new treatment plan that will reduce your risk. It may take some time to ease headache caused by medication overuse, but many find that returning to a lower medication dosage helps.

A doctor specializing in migraine can devise a custom treatment plan that meets your pain relief needs without putting you at risk for medication overuse headache. Connect with a headache specialist in your area today to learn more about managing your symptoms and minimizing your reliance on acute medication